Alert archive / North Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Grand Forks, ND

September 23, 20084 counties in North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 23, 2008, 12:52 AM CDT for 4 counties in North Dakota. It took effect at Sep 23, 2008, 12:57 AM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2008, 12:52 AM CDT (05:52 UTC)
In effect from
Sep 23, 2008, 12:57 AM CDT
Expired
Sep 23, 2008, 8:45 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Benson County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:05 AM CDTFLASH FLOODDevils Lake, NDSTREET FLOODING IN DEVILS LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 230557
FFWFGF
NDC005-027-071-095-231400-
/O.NEW.KFGF.FF.W.0007.080923T0557Z-080923T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 AM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...
  SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 900 AM CDT

* AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS FROM HARVEY TO 
JAMESTOWN...MOVING NORTH AROUND 25 MPH. THESE STORMS WILL PRODUCE 
ADDITIONAL RAINFALL AMOUNTS FROM 2 TO 4 INCHES TONIGHT. THIS WILL 
CAUSE FLASH FLOODING FROM SATURATED SOILS FROM RECENT HEAVY RAIN OVER 
THE PAST 24 HOURS.

* SOME LOCATIONS IN THE WARNING INCLUDE DEVILS LAKE...NEW ROCKFORD...
  MADDOCK AND WEBSTER.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4774 9928 4786 9927 4787 9979 4824 9943
      4855 9894 4854 9848 4786 9880 4786 9908
      4762 9907 4761 9925

$$
DK
2 follow-up statements
000 
WGUS73 KFGF 230840
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 AM CDT TUE SEP 23 2008

NDC005-027-071-095-231400-
/O.CON.KFGF.FF.W.0007.000000T0000Z-080923T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY ND-BENSON ND-RAMSEY ND-TOWNER ND-
340 AM CDT TUE SEP 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN TOWNER...WESTERN RAMSEY...BENSON AND WESTERN EDDY
COUNTIES...

AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD PRODUCED VERY HEAVY RAIN.  THE HEAVY RAIN HAD 
FALLEN ROUGHLY ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF 
HAMPDEN TO 6 MILES WEST OF NEW ROCKFORD. RADAR ESTIMATED THAT AN 
INCH AND A HALF TO TWO INCHES OF RAIN FELL EARLIER THIS MORNING. THE 
THUNDERSTORMS HAVE SINCE MOVED OUT OF THE AREA AND ONLY A FEW 
SHOWERS REMAIN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4774 9928 4786 9927 4787 9979 4824 9943
      4855 9894 4854 9848 4786 9880 4786 9908
      4762 9907 4761 9925

$$

HOPPES
000 
WGUS73 KFGF 231345
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 AM CDT TUE SEP 23 2008

NDC005-027-071-095-231349-
/O.CAN.KFGF.FF.W.0007.000000T0000Z-080923T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY ND-BENSON ND-RAMSEY ND-TOWNER ND-
839 AM CDT TUE SEP 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
TOWNER...WESTERN RAMSEY...BENSON AND WESTERN EDDY COUNTIES...

AT 839 AM CDT...HEAVY RAINS HAVE MOVED OUT OF WESTERN EDDY...
BENSON...WESTERN RAMSEY AND SOUTHEASTERN TOWNER COUNTIES. FLOOD
WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE
WARNING HAS BEEN CANCELLED.

CALLS TO LOCAL LAW ENFORCEMENT AGENCIES AND PEOPLE IN THE AREA 
INDICATE THAT MOST OF THE RAIN SOAKED INTO THE GROUND. 

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4774 9928 4786 9927 4787 9979 4824 9943
      4855 9894 4854 9848 4786 9880 4786 9908
      4762 9907 4761 9925

$$

GODON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:24 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 22, 7:24 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008

.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.

THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.

&&

.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-026-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.

&&

DK
Hazardous weather outlook, Sep 22, 6:51 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT MON SEP 22 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND
WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF
LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO
TUESDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:29 PM CDTFlash Flood WarningFGFEddy12 hr
Sep 22, 8:33 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson57 min
Sep 22, 8:45 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Sep 22, 8:51 PM CDTFlash Flood WarningFGFBenson, Nelson, Ramsey12 hr
Sep 22, 10:51 PM CDTSevere Thunderstorm WarningFGFPembina39 min
Sep 23, 1:54 AM CDTSevere Thunderstorm WarningFGFBenson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more66 min
Sep 23, 2:14 AM CDTSevere Thunderstorm WarningFGFGrand Forks39 min
Sep 23, 5:04 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner26 min

Nearby

Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.